MAUDE Adverse Event Report: COOK ENDOSCOPY HERCULES 3 STAGE BALLOON ESOPHAGEAL; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY HERCULES 3 STAGE BALLOON ESOPHAGEAL; KNQ, DILATOR, ESOPHAGEAL
Model Number G48732
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/22/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.A visual examination of the device found that the balloon material appears to have ruptured at the proximal end of the balloon.It can be seen that the device had to be cut at the proximal end of the balloon at the 14.6 cm location as measured from the distal tip for removal from the scope.The balloon material exhibited jagged separation around the entire circumference of the balloon.No other portion of the device was found to be damaged or missing.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation due to the condition of the returned device said to be involved.The balloon had been completely cut off from the catheter prohibiting any functional testing of the device.Additional information received indicated that it is unknown if lubrication was applied to the balloon prior to advancement through the endoscope.A possible contributing factor to balloon material damage is failure to lubricate the balloon with a lubricating agent.The instructions for use direct the user: "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel." this activity will aid in endoscopic advancement and balloon preservation.A rupture or tear in the balloon material can occur if the balloon comes in contact with a sharp object or burr in the endoscope accessory channel.Another possible contributing factor to a rupture in the balloon material is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in damage to the balloon material.Prior to distribution, all hercules 3 stage balloon esophageal are subjected to a leak test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an esophageal dilation, the physician used a cook hercules 3 stage balloon esophageal.The balloon popped when they were inflating to the last measurement.At 18mm, it popped in a circumferential burst.Once the balloon popped, they removed all the balloon from the patient.No injury occurred.User aborted the procedure at that point.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
HERCULES 3 STAGE BALLOON ESOPHAGEAL
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key12341110
Report Number1037905-2021-00406
Device Sequence Number4333576
Product Code KNQ
UDI-Device Identifier00827002487321
UDI-Public(01)00827002487321(17)240429(10)W4466137
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 08/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/29/2024
Device Model NumberG48732
Device Catalogue NumberHBD-15-16.5-18
Device Lot NumberW4466137
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/11/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/22/2021
Initial Report FDA Received Date08/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DILATION SYRINGE, UNKNOWN MAKE OR MODEL.; FUJINON ENDOSCOPE, UNKNOWN MODEL.
Patient Age81 YR